Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 46, NWS Raleigh, NC

September 1, 2020Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Sep 1, 2020, 6:47 AM EDT for Johnston County, North Carolina. It took effect at Sep 1, 2020, 7:44 AM EDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 6:47 AM EDT (10:47 UTC)
In effect from
Sep 1, 2020, 7:44 AM EDT
Expired
Sep 2, 2020, 2:11 AM EDT
In force
18 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River near Clayton (CLYN7). The gauge peaked at 11.84 ft at Sep 1, 2020, 5:00 PM EDT.

actionminormoderate051009/0109/0209/03
Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

587 
WGUS42 KRAH 011047
FLWRAH

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Raleigh NC
647 AM EDT Tue Sep 1 2020

...The National Weather Service in Raleigh NC has issued a Flood 
Warning for the following rivers in North Carolina...

  Neuse River Near Clayton affecting Johnston County.

For the Neuse River...including Clayton...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near trails and paths near the river.

Additional information is available at www.weather.gov/rah/rivers

The next statement will be issued this morning at 1100 AM EDT.

&&


NCC101-012300-
/O.NEW.KRAH.FL.W.0046.200901T1144Z-000000T0000Z/
/CLYN7.1.ER.200901T1129Z.200902T0000Z.200902T1930Z.NO/
647 AM EDT Tue Sep 1 2020

The National Weather Service in Raleigh has issued a

* Flood Warning for
  the Neuse River Near Clayton.
* From this morning until further notice.
* At 6:15 AM EDT Tuesday the stage was 8.5 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  morning to a crest of 11.8 feet this evening. It will then fall 
  below flood stage tomorrow afternoon.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water 
  reaches the edge of the Neuse River Greenway trail.
* Impact...At 10.0 feet, The Neuse River Greenway at Covered Bridge 
  Road begins to flood.
* Impact...At 13.0 feet, There will be extensive flooding which will 
  close the Neuse River Greenway trail.
* Flood History...No available flood history.

&&


           Fld   Observed           Forecasts (8 am EDT)     
Location   Stg   Stg   Day/Time     Wed   Thu   Fri          

Neuse River
Clayton    9.0   8.5   Tue 6 am EDT 10.9  4.7   1.2          





&&

LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
      3569 7849

$$

Blaes
3 follow-up statements
757 
WGUS82 KRAH 011334
FLSRAH

Flood Statement
National Weather Service Raleigh NC
934 AM EDT Tue Sep 1 2020

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River Near Clayton affecting Johnston County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov/rah/rivers.

The next statement will be issued this evening at 930 PM EDT.

&&


NCC101-020145-
/O.EXT.KRAH.FL.W.0046.000000T0000Z-200902T2035Z/
/CLYN7.1.ER.200901T1107Z.200902T0000Z.200902T0834Z.NO/
934 AM EDT Tue Sep 1 2020

...The Flood Warning is now in effect until tomorrow afternoon...

The Flood Warning continues for
  the Neuse River Near Clayton.
* Until Wednesday afternoon.
* At 8:15 AM EDT Tuesday the stage was 9.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 AM EDT Tuesday was 9.6 feet.
* Forecast...The river will rise to 11.2 feet this evening. It will 
  then fall below flood stage late tonight.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water 
  reaches the edge of the Neuse River Greenway trail.
* Impact...At 10.0 feet, The Neuse River Greenway at Covered Bridge 
  Road begins to flood.

&&


           Fld   Observed           Forecasts (8 am EDT)     
Location   Stg   Stg   Day/Time     Wed   Thu   Fri          

Neuse River
Clayton    9.0   9.6   Tue 8 am EDT 8.6   4.7   2.1          





&&

LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
      3569 7849

$$

28
411 
WGUS82 KRAH 020133
FLSRAH

Flood Statement
National Weather Service Raleigh NC
933 PM EDT Tue Sep 1 2020

...The Flood Warning is extended for the following rivers in North 
Carolina...

  Neuse River Near Clayton affecting Johnston County.

For the Neuse River...including Clayton, Smithfield, Goldsboro...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Wednesday morning at 930 AM EDT.

&&


NCC101-021345-
/O.EXT.KRAH.FL.W.0046.000000T0000Z-200903T0000Z/
/CLYN7.1.ER.200901T1107Z.200901T2115Z.200902T1200Z.NO/
933 PM EDT Tue Sep 1 2020

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the Neuse River Near Clayton.
* Until Wednesday evening.
* At 8:15 PM EDT Tuesday the stage was 11.4 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 PM EDT Tuesday was 11.8 feet.
* Forecast...The river is expected to fall below flood stage 
  tomorrow morning and continue falling to 0.7 feet Sunday evening.
* Impact...At 9.0 feet, Minor overflow occurs on both banks. Water 
  reaches the edge of the Neuse River Greenway trail.
* Impact...At 10.0 feet, The Neuse River Greenway at Covered Bridge 
  Road begins to flood.
* Impact...At 13.0 feet, There will be extensive flooding which will 
  close the Neuse River Greenway trail.
* Flood History...This crest compares to a previous crest of 10.6 
  feet on 09/16/2018.

&&


           Fld   Observed           Forecasts (8 pm EDT)     
Location   Stg   Stg   Day/Time     Wed   Thu   Fri          

Neuse River
Clayton    9.0   11.4  Tue 8 pm EDT 6.6   2.9   1.1          





&&

LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
      3569 7849

$$

CC
465 
WGUS82 KRAH 020611
FLSRAH

Flood Statement
National Weather Service Raleigh NC
211 AM EDT Wed Sep 2 2020

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Neuse River Near Clayton affecting Johnston County.

NCC101-020715-
/O.CAN.KRAH.FL.W.0046.000000T0000Z-200902T0611Z/
/CLYN7.1.ER.700119T1209Z.700119T1209Z.700119T1210Z.NO/
211 AM EDT Wed Sep 2 2020

...The Flood Warning for the Neuse River Near Clayton has been 
cancelled...

The Flood Warning is cancelled for
  the Neuse River Near Clayton.
* At 1:15 AM EDT Wednesday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* The river crested at 11.84 feet at 515 PM EDT and has quickly 
  fallen during the evening and overnight.
* Forecast...The river is expected to fall over the next several 
  days and reach 0.7 feet Sunday evening.

&&


           Fld   Observed           Forecasts (2 am EDT)     
Location   Stg   Stg   Day/Time     Thu   Fri   Sat          

Neuse River
Clayton    9.0   8.8   Wed 1 am EDT 4.0   2.0   0.8          





&&

LAT...LON 3572 7843 3558 7829 3554 7829 3556 7835
      3569 7849

$$

Blaes

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Sep 1, 4:05 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 4:05 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 AM EDT Tue Sep 1 2020

.SYNOPSIS...
A series of upper level disturbances interacting with very warm and
moist air, atop a nearly stationary front, will support a continued
chance of showers and thunderstorms through this evening. Meanwhile,
Tropical Depression Fifteen located off the Carolina coast will
remain offshore as it tracks northeastward and away from the coast
through Wednesday. A strong upper level ridge over the SE US will
result in hot and humid conditions to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Tuesday...

Tropical Depression Fifteen located off the Carolina coast will
remain offshore as it tracks northeastward, away from the coast
through tonight. As the surface circulation center lifts up the
coast today, it will help to draw the nearly stationary front
northward into central and eastern portions of the forecast area.
Meanwhile, weak high pressure will extend over western NC.

Evident in the latest GOES-16 WV channel, central NC will remain
under the influence of weakly perturbed flow aloft today. Individual
impulses interacting with the anomalously moist air (PWATs of 2-
2.25"...1 to 2 S.D.)and moving atop the stalled frontal zone
bisecting the area will support the re-development of isolated to
widely scattered  showers and storms this morning. Convection should
exhibit a diurnal maximum during the afternoon, with coverage
becoming scattered and possibly numerous, when moderate instability
is at it's greatest. Surprisingly however, the CAMS are not all that
excited, suggesting more in the way of widely scattered coverage.
Will maintain high chance PoPs for now. Shear will be modest today,
so do not expect much more than isolated severe potential this
afternoon. Additionally, given the heavy rainfall we received over
the central Piedmont this past evening, isolated flash flooding is
also possible.  Convection is expected to diminish with loss of
heating, but could see some isolated showers linger well into the
overnight hours.

With the front stalled across the area and a chance of a weak CAD
regime across the far NW zones, should see a decent NW to SE temp
gradient across the area; highs ranging from near 80 NW to near 90
SE. Lows tonight 70 to 75.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 400 AM Tuesday...

Surface front bisecting the area Wednesday morning will become
increasingly diffuse throughout the day on Wednesday, with the
eventual development of a pre-frontal sfc trough east of the
mountains. The big weather story will be the subtropical ridge's
return to prominence over the SE US as the 90 degree heat and high
humidity levels return. Aided by the SSWLY low-level flow east of
the surface trough, sfc dewpoints in the mid to upper 70s combined
with temps in the lower to mid 90s will support heat indices of 102
to 106 across all but the far NW Piedmont counties, which will
likely warrant a heat advisory. The strong ridging will also act to
suppress convective rain, with only isolated convection expected.
Lows Wednesday night in the lower to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Monday...

The sub-tropical ridge will extend into the Carolinas through
Wednesday night as an upper level trough swings through the southern
Plains. Meanwhile at the surface, a trough will remain in place over
the Appalachians as a low moves through New England. High pressure
over the Gulf and Bermuda high over the Atlantic will be in place on
Wednesday and linger through Thursday.

The extended forecast period hints at a possible change in the
summertime pattern that has persisted over the region with more
highly amplified troughs digging into the CONUS. A strong low
pressure system will progress east across southern Canada Thursday
and Friday with the upper trough and attendant cold front at the
surface extending south into the northern Plains/MS Valley, surging
east through Friday. As the cold front moves into the mid-Atlantic
Friday/Saturday, the surface trough will shift east and south of the
area while the upper trough remains over the Northeast and mid-
Atlantic. The front will move into central NC from the north,
advecting cooler, drier air into the area before lifting northward
again Sunday/Monday. Medium-range models indicate cold Canadian high
pressure surging southeast through the CONUS Sunday through Monday
as an upper level shortwave swings through and amplifies the trough.
However, the cold front and best CAA are not expected to make it
into the mid-Atlantic.

Temperatures will be slightly above normal and gradually moderating
Wednesday through Friday, with highs in the upper 80s to low 90s and
lows in the low to mid 70s. From Friday night through Monday, expect
a decreasing temperature trend with highs in the low to mid 80s and
lows in the mid to upper 60s by Saturday and Sunday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 220 AM Tuesday...

The area of slow moving showers and thunderstorms is finally
dissipating. In the wake of the dissipating convection, expect
widespread LIFR to IFR in ceilings, with some areas of fog,
potentially dense across the NC Piedmont.

Flight conditions will be slow to lift/improve across the area,
gradually lifting to VFR at KRDU, KFAY, and KRWI between 15z and to
VFR after 18z, while KGSO and KINT should see a return to VFR
between 18 to 21z.

Weak disturbances traversing the very moist airmass in place across
central NC will lead to the re-development of scattered showers and
thunderstorms, especially during the afternoon and early evening.
Otherwise, surface winds will be light, mostly from the NE or E
(except from the E or SE at FAY) through Tue.

Outlook: A strengthening upper level ridge over the SE US will
lessen convective rain chances during the mid week period, with
mainly isolated to widely scattered storms possible during the
afternoon. Storm chances increase ahead of an approaching cold front
Fri through early Sat, then high pressure and drier air builds in
briefly starting late Sat. Periods of overnight/early-morning sub-
VFR fog/stratus are possible through Fri.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/GIH
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KC
AVIATION...CBL
Hazardous weather outlook, Sep 1, 4:43 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
443 AM EDT Tue Sep 1 2020

NCZ009>011-026>028-041>043-077-078-085-086-088-089-020845-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
443 AM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Although the rain has ended, flooding is still ongoing across
portions of the forecast area. Motorists are advised to be on the
lookout for flooded and in some cases washed out roadways,
especially in Warren, and Johnston counties. The flood waters
are expected to recede through the mid to late morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 103 to 105 degrees are possible Wednesday, Thursday,
and Friday. A heat advisory may be needed for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-008-023>025-040-073>076-083-084-020845-
Person-Granville-Alamance-Orange-Durham-Chatham-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
443 AM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 103 to 105 degrees are possible Wednesday, Thursday,
and Friday. A heat advisory may be needed for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-020845-
Forsyth-Guilford-Davidson-Randolph-
443 AM EDT Tue Sep 1 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of dense fog could result in hazardous driving conditions
this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 1, 1:26 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
126 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      2 ESE RALEIGH           35.81N 78.62W
09/01/2020                   WAKE               NC   BROADCAST MEDIA

            FLASH FLOODING CONTINUES ALONG THE CRABTREE
            CREEK NEAR HODGES STREET, WAKE FOREST ROAD,
            ATLANTIC AVENUE WITH ROADS CLOSED AND
            VEHICLES STRANDED. THE GAUGE ON CRABTREE
            CREEK AT OLD WAKE FOREST ROAD WAS AT 14.95
            FEET AT 1245 AM AND APPEARED TO BE NEAR A
            CREST.

&&
Local storm report, Sep 1, 2:01 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
201 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      NORLINA                 36.45N 78.20W
09/01/2020                   WARREN             NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT THAT SEVERAL ROADS
            AND BRIDGES REMAIN CLOSED IN THE AREA FROM
            RUNOFF FROM STORMS EARLIER IN THE EVENING.

&&
Local storm report, Sep 1, 2:05 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HEAVY RAIN       5 W CLAYTON             35.65N 78.54W
09/01/2020  M5.23 INCH       JOHNSTON           NC   MESONET

            MESONET STATION EW1728 GARNER.

&&
Local storm report, Sep 1, 2:06 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HEAVY RAIN       3 SW FLOWERS            35.62N 78.39W
09/01/2020  M4.60 INCH       JOHNSTON           NC   MESONET

            MESONET STATION EW4547 CLAYTON.

&&
Local storm report, Sep 1, 5:24 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HEAVY RAIN       3 SE COATS CROSSROADS   35.49N 78.51W
08/31/2020  M4.19 INCH       JOHNSTON           NC   MESONET

            MESONET STATION FW4286 FOUR OAKS.

&&
Local storm report, Sep 1, 5:25 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HEAVY RAIN       3 WNW DABNEY            36.37N 78.53W
09/01/2020  M4.13 INCH       GRANVILLE          NC   AWOS

            AWOS STATION KHNZ HENDERSON OXFORD.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:43 PM EDTFlash Flood Warning Considerable damage threatRAHGranville, Vance, Warren3 hr
Aug 31, 11:14 PM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Sampson, Wake4 hr
Aug 31, 11:41 PM EDTFlash Flood Warning Considerable damage threatRAHVance, Warren2 hr
Sep 1, 12:45 AM EDTSpecial Weather StatementRAHDuplin45 min
Sep 1, 1:46 AM EDTAreal Flood WarningRAHVance, Warren9 hr
Sep 1, 2:51 AM EDTRiver Flood WarningRAHJohnston68 hr
Sep 1, 3:15 AM EDTAreal Flood WarningRAHJohnston, Wake8 hr
Sep 1, 12:13 PM EDTAreal Flood WarningRAHJohnston12 hr

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.